Sunday, March 25, 2012

How to Lose Weight When A Doctor is WRONG

Most of my frustration over the last few years in the medical profession has been in the absolute arrogance and ignorance these professionals have regarding weight, specifically due to medication side effects. In a majority of my prescribed meds, the side effects state, clearly and within the first three or four mentioned "weight gain has been reported".

The ignorance is not because the doctors don't know what is in the medications. The error is that as humans, it's just so difficult to consider that a miniscule number of GRAINS that make up a single pill, capsule, or liquid, can have such a long lasting and drastic affect on the body. This is the same ignorance that creates first time illegal drug users to overestimate their abilities and die. It's the same ignorance that leads people who don't use condoms to assume that they will not have an issue with pregnancy or STDs. It's why people don't understand that a single dose of Tylenol could shut down their pet's organs. And, it's the exact same logic tht I've been fighting furiously against when speaking with my medical professions regarding my six year fight with weight gain that isn't "just a few pounds" as they each all stated would be the maximum I'd have to endure. For every single medication I've been prescribed, I've gained an average of 19 lbs. At the start of my attempt to find a cure of a way to manage my conditions, I weighed no more than 119 lbs.  At the maximum, I was a full human sie larger, at 207. In fact, I weighed more than my own husband.

I was given prednisone, a full four years after recovering from the last dosage, -- a full FOUR years after getting it out of my system long enough so I could finally lose the 21 lbs I had suddenly grown that first 12 days from taking it-, I was able to lose weight and get down to 124lbs. That was five years ago. That same doctor said, just before I was to have sinus surgery, that I would have to take it again for a full week, at a high dosage. The dosage was twice that I had previously been given. In less than a week, I was up 30 lbs.  Last year, I had a severe sinus infection, and after begging my GP to NEVER give me that steroid again, I had no other option. She only gave me enough to reduce the inflammation in my head that was causing migraines, and that was for three days. It wasn't until 13 months later that I could even see that the scale wasn't still creeping upward.

Arrogance comes in many forms. The most caustic is when a medical professional- a nurse, a GP, and even a desk billing assistant who wasn't that thin to begin with, say, "You know, you have to be eating more than you think you are." NEVER in my wildest days would I ever comment on another person's size. Why? How am I to know what that person did to gain? Maybe it's a tumor of the pituitary. Maybe it was cellulitis. Maybe someone has severe depression. Or maybe they have taken a single dose of Gabapentin, and had edema as a reaction. NO one has the answer to what causes ALL of our weight gain. Food isn't it, and to assume it is couldn't be anymore arrogant or selfish. Unless you're living my life, you can't have my answers, nor can I have yours. BUT we can educate others to how wrong they are or can be.

Since the first week of February, I have been on a pre-packaged food weight control service. I won't say their name, but it rhymes with Sutra Nystem. I am not learning anything new on the program. I haven't really changed my caloric intake all that much. In fact, I'm eating at least one full meal more a day, and about 300 calories more than I have daily for the last six years. This exact program didn't work for me before- five months on it and I lost only 6 pounds in total. But this year, I had far fewer medications to contend with, and only three claim to offer weight gain as a side effect. Another difference is that my mobillity has improved thanks to mild weather, and I'm able to do a little more exercising. Secondary, I am drinking about three more glasses of water a day.

The exercises that I'm able to do aren't huge. I can move my arms fairly easily, as long as my shoulders don't dislocate. If I stand up too long, my tailbone, T3, and L3 all sublux, and the pain becomes unbearable. The left hip, that would ocassionaly slide out of the socket now is a permanent issue, both with bone spurs, and a hairline crack. My palms now dislocate several small bones. Pain is a massive part of my day, and that is only getting worse. The mobility improvements are because my general pain management has been better. The Wii is my morning ritual, now. I used the Dance programs, and I discovered ExerBeat. Using low to no impact I am able to move enough to sweat out quite a bit of pounds.

Despite the doctors' assumptions that I'm eating too much- Despite the doctors assumption that my meds only could possibly put on just a few pounds- Despite the increase of food intake- despite ALL of this, I've lost 20lbs in 6 weeks. The logic isn't there, according to the medical staff. I should have gained another 10 lbs. My blood tests don't show a single change. Not one. 

The only answer is that I'm taking less of the meds that have the weight gain as a side effect. Less medication may mean that I'm going to have a longer battle with some of my illnesses, but if I weigh less, I will have fewer issues to begin with. Give me another six weeks, and let's see how many MORE doctors I can annoy.